EBV Reactivation in A Case of DRESS Syndrome Associated with Lamotrigine: A Case Report
Mahmoud Ahmed Kiblawi1, *, Mohamad El Saleh1, Ashraf El Ghul1
1 Department of Internal Medicine, Sheikh Shakhbout Medical City, Abu Dhabi, UAE
Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) is a rare, T-cell mediated hypersensitivity reaction that develops secondary to a drug reaction. Several drugs have been associated with DRESS syndrome, most commonly carbamazepine. The mechanism is not clearly understood. It is a life-threatening condition that can present with skin rash, hematologic abnormalities, lymphadenopathy, and organ failure.
The authors report a case of 43-year-old gentleman who developed DRESS syndrome secondary to lamotrigine and was found to have EBV reactivation. Patient was managed with supportive care; topical steroids and the culprit drug were discontinued. He had full recovery almost 2 weeks following treatment. DRESS syndrome can occur 2 weeks following exposure to an offending drug in susceptible individuals.
Lamotrigine and EBV reactivation are not frequently reported in patients with DRESS syndrome. Therefore, physicians should be vigilant about this rare drug related hypersensitivity reaction in order to prevent life threatening complications.
open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
* Address correspondence to this author at the Department of Internal Medicine, Sheikh Shakhbout Medical City, Abu Dhabi, UAE; E-mail: email@example.com
Abdullah Shehab Emirates Cardiac Society Emirates Medical Association Dubai (United Arab Emirates) Biography
Biography of Abdullah Shehab
Dr. Abdullah Shehab has 22 years of experience in Internal medicine, cardiology and interventional cardiology and medical education. Currently, he serves as the General Secretary of Emirates Cardiac Society and Vice President of Gulf Intervention Society. He is a Fellow of royal college of physicians UK, American college of physician, European society of cardiology, American college of cardiology, American society of cardiac intervention and fellow of the American heart association. Professor Shehab is the Chief Editor of Emirates Medical Journal and also serves as Editor in many other regional and international journals. Dr. Shehab has published 149 paper in Medline. His research interest includes: Heart failure, Coronary artery disease, Dyslipidaemia, Hypertension, Arrhythmias, Cardiac intervention, Cardiac imaging, Screening for cardiac disease in sport players, cardiovascular disease in pregnancy.